Alert archive / Minnesota / Severe Thunderstorm Warnings in 2011
Severe Thunderstorm Warning 88, NWS Duluth, MN
NWS Duluth, MN issued this severe thunderstorm warning at Jun 27, 2011, 9:21 PM CDT for Cook County, Minnesota. It was in force for 39 min. No storm report in the archive falls inside the area while it was in force.
The area
The counties it named.
The facts
- Issued
- Jun 27, 2011, 9:21 PM CDT (02:21 UTC)
- Expired
- Jun 27, 2011, 10:00 PM CDT
- In force
- 39 min
- Issued by
- NWS Duluth, MN
- Area
- Storm-based polygon
- Hail
- 1.5 in
- Wind
- 60.0 mph
County Cook County, MN
The radar
The Duluth radar (KDLH), 166 km from the middle of the area, began a volume at 02:22 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
The nearest sounding before it
International Fa, MN (KINL), launched 00:00Z, 2.4 hours before the alert went out and 221 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 147 J/kg
- Mixed-layer CIN
- -10 J/kg
- Mixed-layer LCL
- 751 m above ground
- 0-6 km bulk shear
- 8 kt
- 0-1 km storm-relative helicity
- 55 m²/s²
- 0-3 km storm-relative helicity
- 45 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
What forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Duluth, MN wrote its last area forecast discussion before this severe thunderstorm warning went out at Jun 27, 2:45 PM CDT, 6 hours 36 minutes earlier.
Area forecast discussion, Jun 27, 2:45 PM CDT, 6 hours 36 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE DULUTH MN 245 PM CDT MON JUN 27 2011 .DISCUSSION...THIS EVENING THROUGH THURSDAY... SURFACE LOW PRESSURE IS NOW OVER THE TIP OF BAYFIELD PENINSULA AND ITS COLD FRONT EXTENDS SOUTH...THROUGH THE HAYWARD AREA. SHOWERS AND THUNDERSTORMS ASSOCIATED WITH THE LOW ARE LEAVING THE EASTERN ARROWHEAD AND MOVING THROUGH NORTHWEST WISCONSIN. EARLIER VERY HEAVY RAIN...ASSOCIATED WITH THIS SYSTEM...HAS MOVED INTO ONTARIO. VERY RAPID COOLING ALOFT...ASSOCIATED WITH AN UPPER LOW...HAS BROUGHT THE FREEZING LEVEL DOWN TO ABOUT 6500 FEET OVER THE RED RIVER VALLEY. THIS RAPID MID-LEVEL COOLING HAS ALLOWED LIGHT SHOWERS TO FORM...ALL THE WAY BACK TO CENTRAL NORTH DAKOTA. THE COLD COLUMN HAS GREATLY LIMITED THE POTENTIAL FOR EITHER THUNDER OR SUBSTANTIAL RAIN. IN LIGHT OF THE COOLING...WE LEFT SHOWERS IN ACROSS OUR AREA THIS EVENING AND PUT ISOLATED LIGHT SHOWERS EAST OF THE IRON RANGE LATE TONIGHT. WITH THE ONSET OF AN UPPER RIDGE AND ITS ASSOCIATED HIGH-LEVEL WARMING...ALONG WITH LOW LEVEL COLD ADVECTION...SKIES WILL CLEAR QUICKLY TUESDAY MORNING. THE RETURN FLOW BEHING A SURFACE HIGH WILL BRING WARMING LATE WEDNESDAY AND THURSDAY. WITH MID AND UPPER LEVEL OF A WARM MOIST AIR MASS...WE ANTICIPATE ISOLATED SHOWERS WEDNESDAY NIGHT AND THURSDAY. AN IMPORTANT WARMING TREND SHOULD BEGIN HERE THURSDAY. .EXTENDED...THURSDAY NIGHT THROUGH NEXT MONDAY... WARM TEMPERATURES AND DRY CONDITIONS WILL BE PRESENT ACROSS THE NORTHLAND FOR THE EARLY PART OF THE EXTENDED AS A RIDGE OF HIGH PRESSURE DOMINATES THE REGION. AFTERNOON HIGH TEMPERATURES WILL SOAR INTO THE 80S...WITH A FEW PLACES IN NW WI APPROACHING 90 ON FRIDAY. CONDITIONS WILL BE RELATIVELY HUMID AS WELL FOR THIS REGION...AND ALLOW TEMPS TO FEEL MUCH WARMER THAN THE ACTUAL AIR TEMP. THERE IS A CHANCE OF SOME CONVECTIVE SHOWERS AND STORMS ACROSS THE NRN TIER COUNTIES ON FRI AFTERNOON AS AN UPPER LEVEL WAVE RIDES N OF THE RIDGE AND ALLOWS FOR ENOUGH FORCING TO TRIGGER SOME CONVECTION. A SFC HIGH PRESSURE BUILDS IN OVER THE UPPER MIDWEST ON SAT AND SUN...WITH HIGHS IN THE UPPER 70S AND LOWER 80S AND MOSTLY SUNNY SKIES. ANOTHER WEAK SYSTEM PUSHES IN FROM THE WEST LATE SUN/EARLY MON AND BRINGS WITH IT ANOTHER CHANCE FOR A FEW SHOWERS AND T-STORMS. && .AVIATION...06/27/18Z ISSUANCE... AREA OF LOW PRESSURE AND SFC FRONT CURRENTLY MOVING THROUGH THE NORTHLAND AND PRODUCING MAINLY MVFR CIGS/VSBYS...WITH SCT RAIN SHOWERS AND A FEW ISOLATED THUNDERSTORMS. THE MORNING ROUND OF SHRA AND TSRA IS STILL MOVING THROUGH THE TIP OF THE ARROWHEAD AND THERE ARE A FEW STORM CELLS REGENERATING OVER NW WI. THESE WILL MAINTAIN THEIR INTENSITY OR WEAKEN SLIGHTLY THROUGH 00Z. ADDITIONAL LIGHT RAIN SHOWERS WITH A FEW ISOLATED T-STORMS WILL REDEVELOP FURTHER TO THE WEST LATE THIS AFTERNOON AND EARLY EVENING AND IMPACT TERMINALS IN THE AREA THROUGH 02-04Z. A FEW GUSTS UP TO 20 KT FROM THE NNW ARE POSSIBLE THIS AFTERNOON...OTHERWISE WINDS WILL REMAIN AROUND 5-10KTS FROM THE NW THROUGH TONIGHT. CLOUDS WILL SCATTER OUT BY LATE TONIGHT WITH SKC EXPECTED FOR ALL TERMINALS BY TOMORROW MORNING. && .POINT TEMPS/POPS... DLH 51 73 46 71 / 40 0 0 10 INL 47 72 41 80 / 40 0 0 10 BRD 51 75 50 81 / 20 0 0 10 HYR 54 76 43 82 / 20 0 0 10 ASX 52 72 43 78 / 40 0 0 10 && .DLH WATCHES/WARNINGS/ADVISORIES... MN...NONE. WI...NONE. LS...NONE. && SHORT TERM...EOM EXTENDED....TENTINGER AVIATION...TENTINGER
Hazardous weather outlook, Jun 27, 2:52 PM CDT, 6 hours 29 minutes before
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE DULUTH MN 252 PM CDT MON JUN 27 2011 MNZ010>012-018>021-025-026-033>038-WIZ001>004-006>009-281030- KOOCHICHING-NORTHERN ST. LOUIS-NORTHERN COOK/NORTHERN LAKE- NORTHERN ITASCA-CENTRAL ST. LOUIS-SOUTHERN LAKE/LAKESHORE- SOUTHERN COOK/LAKESHORE-NORTHERN CASS-SOUTHERN ITASCA- SOUTHERN CASS-CROW WING-NORTHERN AITKIN-SOUTHERN AITKIN- CARLTON/SOUTHERN ST. LOUIS-PINE-DOUGLAS-BAYFIELD-ASHLAND-IRON- BURNETT-WASHBURN-SAWYER-PRICE- 252 PM CDT MON JUN 27 2011 THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTHEAST MINNESOTA AND NORTHWEST WISCONSIN. .DAY ONE...THIS AFTERNOON AND TONIGHT AREAS OF THUNDERSTORMS WILL DEPART THE ARROWHEAD AND NORTHWESTERN WISCONSIN THIS EVENING. .DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY ISOLATED THUNDERSTORMS ARE POSSIBLE ACROSS THE AREA WEDNESDAY NIGHT AND EARLY THURSDAY. THE THUNDERSTORMS ARE NOT EXPECTED TO BE SEVERE. .SPOTTER INFORMATION STATEMENT... SKYWARN SPOTTER ACTIVATION WILL NOT BE NEEDED THIS AFTERNOON OR TONIGHT. LSZ121-140>148-281030- BAYFIELD TO OAK POINT WI-GRAND PORTAGE TO GRAND MARAIS MN- GRAND MARAIS TO TACONITE HARBOR MN- TACONITE HARBOR TO SILVER BAY HARBOR MN- SILVER BAY HARBOR TO TWO HARBORS MN-TWO HARBORS TO DULUTH MN- DULUTH MN TO PORT WING WI-PORT WING TO SAND ISLAND WI- SAND ISLAND TO BAYFIELD WI-OAK POINT TO SAXON HARBOR WI- 252 PM CDT MON JUN 27 2011 THIS HAZARDOUS WEATHER OUTLOOK IS FOR THE NEARSHORE WATERS OF WESTERN LAKE SUPERIOR. .DAY ONE...THIS AFTERNOON AND TONIGHT AREAS OF THUNDERSTORMS WILL DEPART WESTERN LAKE SUPERIOR EARLY TONIGHT. .DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY ISOLATED THUNDERSTORMS ARE POSSIBLE ACROSS THE AREA WEDNESDAY NIGHT AND EARLY THURSDAY. THE THUNDERSTORMS ARE NOT EXPECTED TO BE SEVERE. EOM MORE INFORMATION MAY BE OBTAINED AT THE FOLLOWING WEB ADDRESS: HTTP://WWW.WEATHER.GOV/DULUTH (ALL LOWER CASE)
In the hours before
Special weather statement, Jun 27, 4:31 PM CDT, 4 hours 50 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE DULUTH MN
431 PM CDT MON JUN 27 2011
WIZ009-272140-
PRICE-
431 PM CDT MON JUN 27 2011
...STRONG THUNDERSTORM OVER FAR NORTHEAST PRICE COUNTY...
AT 426 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
STRONG THUNDERSTORM OVER NORTHEASTERN PRICE COUNTY...OR NEAR PIKE
LAKE...MOVING EAST AT 30 MPH.
THIS STORM IS CAPABLE OF PRODUCING HALF INCH DIAMETER HAIL...WIND
GUSTS UP TO 40 MPH...OCCASIONAL CLOUD TO GROUND LIGHTNING...BRIEF
HEAVY DOWNPOURS...
STAY AWAY FROM HIGH OBJECTS OUTDOORS SUCH AS TREES. SEEK SHELTER IN
A STURDY STRUCTURE UNTIL THIS STORM HAS PASSED.
LAT...LON 4585 9018 4598 9019 4598 9003 4585 9004
4584 9004
LAMERSLocal storm report, Jun 27, 5:51 PM CDT, 3 hours 30 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE DULUTH MN
551 PM CDT MON JUN 27 2011
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0544 PM HEAVY RAIN 15 N GRAND RAPIDS 47.45N 93.52W
06/27/2011 M3.15 INCH ITASCA MN TRAINED SPOTTER
STILL RAINING LIGHTLY
&&
AGRANINGLocal storm report, Jun 27, 6:02 PM CDT, 3 hours 19 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE DULUTH MN
602 PM CDT MON JUN 27 2011
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0530 PM HEAVY RAIN 11 N MARCELL 47.75N 93.69W
06/27/2011 M5.25 INCH ITASCA MN TRAINED SPOTTER
SINCE SUNDAY NIGHT. STILL RAINING.
0552 PM HEAVY RAIN 8 NE COOK 47.93N 92.57W
06/27/2011 M5.40 INCH ST. LOUIS MN CO-OP OBSERVER
RECEIVED 2 INCHES OVERNIGHT AND 3.4 INCHES SINCE 600 AM.
STILL RAINING.
0600 PM HEAVY RAIN WIRT 47.73N 93.96W
06/27/2011 M3.10 INCH ITASCA MN CO-OP OBSERVER
STILL RAINING
&&
AGRANINGSpecial weather statement, Jun 27, 7:52 PM CDT, 1 hour 29 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE DULUTH MN
752 PM CDT MON JUN 27 2011
MNZ012-020-021-280215-
NORTHERN COOK/NORTHERN LAKE-SOUTHERN COOK/NORTH SHORE-SOUTHERN
LAKE/NORTH SHORE-
752 PM CDT MON JUN 27 2011
...HEAVY RAIN OVER LAKE AND COOK COUNTIES...
AN AREA OF SLOW MOVING THUNDERSTORMS...CONTAINING HEAVY
DOWNPOURS...WILL CONTINUE TO TRACK EAST OVER THE MINNESOTA ARROWHEAD
REGION THROUGH 1000 PM. ADDITIONAL RAINFALL AMOUNTS THROUGH 1000 PM
WILL GENERALLY BE AROUND A HALF INCH...WITH LOCALIZED AMOUNTS AROUND
ONE INCH.
DUE TO THE ALREADY SATURATED GROUNDS...THERE MAY BE
LOCALIZED MINOR FLOODING ISSUES IN PORTIONS OF LAKE AND COOK
COUNTIES. THIS IS MOST LIKELY IN LOW LYING AREAS AND NEAR SMALL
CREEKS AND STREAMS. LOCATIONS WITH POOR DRAINAGE MAY ALSO EXPERIENCE
MINOR FLOODING.
IF YOU ENCOUNTER A WATER COVERED ROAD...DO NOT TRY TO DRIVE
ACROSS IT. PLEASE REPORT ANY FLOODING TO YOUR LOCAL LAW
ENFORCEMENT AGENCY.
LOCATIONS IMPACTED INCLUDE...
FOREST LAKE...
SEA GULL LAKE...
SAWBILL LANDING...
ISABELLA...
ALGER...
LARSMONT...
SILVER BAY...
LITTLE MARAIS...
GRAND MARAIS...
LAT...LON 4810 9074 4814 9058 4811 9054 4812 9020
4777 9022 4770 9052 4755 9086 4728 9123
4693 9178 4821 9179 4821 9177 4819 9169
4813 9168 4810 9163 4811 9156 4806 9156
4808 9128 4825 9090 4825 9083
GRANINGLocal storm report, Jun 27, 8:47 PM CDT, 34 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE DULUTH MN
847 PM CDT MON JUN 27 2011
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0805 PM HEAVY RAIN LITTLE MARAIS 47.41N 91.11W
06/27/2011 M0.80 INCH LAKE MN TRAINED SPOTTER
FELL IN JUST 15 MIN. STILL RAINING.
0830 PM HEAVY RAIN SILVER BAY 47.29N 91.28W
06/27/2011 M0.70 INCH LAKE MN TRAINED SPOTTER
RECEIVED IN PAST 1.5 HOURS. STILL RAINING.
&&
GRANINGLocal storm report, Jun 27, 9:10 PM CDT, 11 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE DULUTH MN
910 PM CDT MON JUN 27 2011
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0909 PM HEAVY RAIN GRAND MARAIS 47.76N 90.34W
06/27/2011 M0.97 INCH COOK MN AWOS
RECORDED IN LESS THAN 45 MINUTES.
&&
HLUCHANThe office that day
Everything else NWS Duluth, MN issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Jun 27, 7:52 PM CDT | Special Weather Statement | DLH | Cook, Lake | 83 min |
| Jun 27, 8:00 PM CDT | Special Marine Warning | DLH | 60 min | |
| Jun 27, 8:19 PM CDT | Flash Flood Warning | DLH | Cook, Lake | 3 hr |
| Jun 27, 8:29 PM CDT | Special Marine Warning | DLH | 91 min | |
| Jun 27, 9:00 PM CDT | Special Marine Warning | DLH | 90 min | |
| Jun 27, 9:12 PM CDT | Flash Flood Warning | DLH | Cook | 5 hr |
| Jun 27, 9:55 PM CDT | Special Marine Warning | DLH | 57 min | |
| Jun 27, 11:46 PM CDT | Small Craft Advisory | DLH | 4 hr |
Nearby
Severe Thunderstorm Warnings in Minnesota, 2011Every severe thunderstorm warning in 2011
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.